Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Addiction and Substance Abuse

How can I help???

06/11/2009

Question:

A very close friend of mine has had a drinking problem for quite some time now in his life. He has just learned he has high blood pressure and anxiety issues, so he has been medicated for these problems. He wants to stop drinking, and had been doing great with withstaining from any alcohol consumption until this weekend. The pain in his stomach was getting too hard to deal with, so he gave in and drank just to get it to subside. When drinking he feels no discomfort. It`s only after he`s stopped. What can he do to help subside the pain to make it tolerable while he betters himself in stopping drinking? He is watching his diet.. I have told him to stay away from motrin or any pain releivers that will encourage stomach discomfort, and he is watching his coffee intake as well. The best way to describe the pain he feels is like a bloated, gasy discomfort along with a constant pain. Any suggestions of things for him to try? I really want to help.

Answer:

Thanks for your questions. I have a couple of thoughts and general suggestions. First, drinking can cause many different types of pain in the stomach ... from simple acid reflux to much more serious conditions like pancreatitis (inflamation of the pancrease gland). The simple things tend to respond to frequent (every 4-6 hours) doses of liquid antacids that contain magnesium or aluminum. It is best to stay away from the antacids that have calcium in them.

The more serious things generally need to be evaluated by a physician for specific diagnosis and treatment. Surprisingly, many stomach problems that are CAUSED by alcohol appear to the patient as if the alcohol eased the discomfort. This leads to continued drinking and further damage. There is NO stomach pain that alcohol is safe to mix with. I hope this is helpful.

For more information:

Go to the Addiction and Substance Abuse health topic, where you can:

Response by:

Ted   Parran, MD Ted Parran, MD
Associate Professor of General Medical Sciences
School of Medicine
Case Western Reserve University